Thunderstorm Wind, Divide
- When
- June 9, 7:56 PM CST to 8:01 PM CST
- Where
- Divide County, 7.27 mi NNE of Westby
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.970, -104.000
Scattered thunderstorms formed along a southeastward advancing cold front over northwest North Dakota during the evening of the 9th. These storms produced severe thunderstorm wind and non-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms formed along a southeastward advancing cold front over northwest North Dakota during the evening of the 9th. These storms produced severe thunderstorm wind and non-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 6:09 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 709 PM CDT SUN JUN 9 2013 .UPDATE... ISSUED AT 710 PM CDT SUN JUN 9 2013 MAIN ISSUES THIS FORECAST UPDATE INCLUDE THE CLOUDS CLEARING THE JAMES RIVER VALLEY AND WIDELY SCATTERED SHOWERS ALONG THE CANADIAN BORDER. FOR THIS UPDATE CLEARED CLOUDS EAST A BIT FASTER THIS EVENING ACROSS THE JAMES RIVER VALLEY REGION. EXTENDED A SLIGHT CHANCE FOR SHOWERS EAST ALONG THE CANADIAN BORDER INCLUDING ROLETTE... BOTTINEAU AND...RENVILLE COUNTIES THE EARLY EVENING...THEN TRANSITIONING TO THE PREVIOUS SLIGHT CHANCE THUNDERSTORMS THERE LATER. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 336 PM CDT SUN JUN 9 2013 THE MAIN FORECAST CHALLENGE WILL BE THE EVOLUTION OF PRECIPITATION CHANCES ACROSS THE INTERNATIONAL BOUNDARY THROUGH THE PERIOD AND JUST HOW FAR SOUTH THE PRECIPITATION CHANCES WILL GET. THIS AFTERNOON...CU FIELD IS DEVELOPING ACROSS WESTERN AND CENTRAL NORTH DAKOTA WHERE LAPS IS ANALYZING INCREASING SURFACE- BASED CAPE. LOW PRESSURE OVER CENTRAL SASKATCHEWAN IS SERVING TO ENHANCE ASCENT OVER SOUTHEASTERN SASKATCHEWAN/SOUTHWESTERN MANITOBA. THIS HAS SPARKED A FEW SHOWERS AND THUNDERSTORMS NORTH OF NORTH DAKOTA. FOR NOW IT LOOKS LIKE THIS ACTIVITY WILL STAY ON THE CANADIAN SIDE THROUGH THE REMAINDER OF THIS AFTERNOON. FOR TONIGHT...SHORT RANGE MODEL GUIDANCE PROGS AN UPPER LEVEL JET STREAK TO NOSE INTO NORTHWESTERN NORTH DAKOTA THIS EVENING AND TRANSLATE INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. THIS FEATURE IS EXPECTED TO GENERATE A CHANCE OF SHOWERS AND THUNDERSTORMS FROM NORTHWEST TO NORTHEAST TONIGHT. SOME OF THIS ACTIVITY COULD MAKE IT AS FAR SOUTH AS I-94 AFTER MIDNIGHT. HOWEVER...IF THUNDERSTORMS DO MAKE IT THAT FAR SOUTH...COVERAGE WOULD BE SPARSE. GIVEN THE LIMITED INSTABILITY...NO SEVERE WEATHER IS EXPECTED. FURTHERMORE...LINGERING MOISTURE WILL LIKELY GENERATE AREAS OF FOG ACROSS THE JAMES RIVER VALLEY AFTER MIDNIGHT. FOR MONDAY...THE CONVECTIVE ACTIVITY IS EXPECTED TO CONTINUE TO PUSH INTO NORTHEASTERN NORTH DAKOTA THROUGH THE MORNING AND AFTERNOON HOURS. BOTH THE GFS AND ECMWF PROG ML MUCAPE VALUES INCREASING TO AROUND 1000 J/KG EAST OF HIGHWAY 83 BY MONDAY AFTERNOON. HOWEVER...0-6KM BULK SHEAR MAGNITUDES OF UP TO 70 KNOTS SHOULD KEEP THUNDERSTORMS UPDRAFTS FROM GETTING TOO TALL AND ORGANIZED MONDAY AFTERNOON. THEREFORE...DO NOT THINK SEVERE THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 336 PM CDT SUN JUN 9 2013 AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. TO BEGIN THE PERIOD...A H5 RIDGE WILL BE ACROSS THE CENTRAL PLAINS WITH A ZONAL PATTERN ACROSS NORTH DAKOTA. A STATIONARY BOUNDARY SOUTH OF THE FORECAST AREA COULD PRODUCE A FEW THUNDERSTORMS MONDAY NIGHT...AND THOSE MAY CLIP THE SOUTHWEST PART OF THE STATE. A WAVE IS EJECTED FROM A LOW ACROSS THE WESTERN UNITED STATES ON TUESDAY. THIS WILL BRING MORE RAIN CHANCES...ALONG WITH A FEW THUNDERSTORMS. INSTABILITY IS NOT VERY HIGH...BUT MUCAPE VALUES SHOULD BE SUFFICIENT TO SUPPORT A FEW THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. THERE APPEARS TO BE GENERAL AGREEMENT THAT MUCH OF WEDNESDAY COULD BE DRY...THOUGH A FEW THUNDERSTORMS MAY LINGER IN THE MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY AFTERNOON / NIGHT ACROSS EASTERN MONTANA...AND THOSE SHOULD MOVE EAST TOWARDS WESTERN NORTH DAKOTA WEDNESDAY NIGHT. A LARGE UPPER TROUGH / LOW ACROSS THE WESTERN UNITED STATES WILL MOVE TOWARDS THE NORTHERN PLAINS FOR THURSDAY AND FRIDAY. THE TROUGH WILL HELP PUSH A FRONTAL BOUNDARY ACROSS NORTH DAKOTA...WITH CHANCES OF THUNDERSTORMS INCREASING DURING THE PASSAGE OF THIS SYSTEM. A MORE ORGANIZED PERIOD OF SEVERE WEATHER IS POSSIBLE AS THE BOUNDARY PASSES WITH INSTABILITY INCREASING ACROSS MUCH OF THE FORECAST AREA. THE ALL-BLEND MODEL CONSENSUS MAINTAINS A SLIGHT CHANCE OF PRECIPITATION SATURDAY AND SUNDAY...BUT THE WEEKEND DOES NOT APPEAR TO BE A WASH-OUT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 710 PM CDT SUN JUN 9 2013 AT 7 PM CDT...A WEAK FRONTAL BOUNDARY EXTENDED ACROSS NORTHWEST NORTH DAKOTA. THIS IS FORECAST TO MOVE SOUTHEAST OVERNIGHT AND WILL BE THE FOCUS FOR A SLIGHT CHANCE OF SHOWERS AND AN ISOLATED THUNDERSTORM FROM KISN-KMOT...REACHING KJMS AFTER 12Z. VFR CONDITIONS ARE EXPECTED...ALTHOUGH THERE IS A THREAT OF SOME FOG EAST...KJMS MAINLY...AFTER 09Z. INDICATED LIGHT FOG AT KJMS WITH 4SM VSBY BETWEEN 09-14Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...TM LONG TERM...CK AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 715 PM CDT SUN JUN 9 2013 NDZ004-011-012-102100- BOTTINEAU-WARD-MCHENRY- 715 PM CDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT VARIOUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE FOR DETAILED RIVER FORECASTS. THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE ACROSS FAR SOUTHERN NORTH DAKOTA TUESDAY AND TUESDAY NIGHT...WESTERN NORTH DAKOTA WEDNESDAY NIGHT...AND AREA WIDE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051- 102100- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 715 PM CDT SUN JUN 9 2013 /615 PM MDT SUN JUN 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF I-94 TONIGHT. SOME STORMS WILL CONTAIN STRONG GUSTY WINDS UNTIL MIDNIGHT...MAINLY ALONG THE CANADIAN BORDER WEST OF HIGHWAY 83. OTHERWISE...NO ORGANIZED SEVERE WEATHER IS EXPECTED AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE ACROSS FAR SOUTHERN NORTH DAKOTA TUESDAY AND TUESDAY NIGHT...WESTERN NORTH DAKOTA WEDNESDAY NIGHT...AND AREA WIDE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM/CK/WAA
The Glasgow radar (KGGW), 211 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455834, 455835.